Selecta Mathematica

, 25:31 | Cite as

Polynomial functions as splines

  • David KazhdanEmail author
  • Tamar Ziegler


Let V be a vector space over a finite field k. We give a condition on a subset \(A \subset V\) that allows for a local criterion for checking when a function \(f:A \rightarrow k\) is a restriction of a polynomial function of degree \(<m\) on V. In particular, we show that high rank hypersurfaces of V of degree \(\ge m\) satisfy this condition. In addition we show that the criterion is robust (namely locally testable in the theoretical computer science jargon).

Mathematics Subject Classification

05E15 14D05 11B30 



The second author is supported by ERC grant ErgComNum 682150. Part of the material in this paper is based upon work supported by the National Science Foundation under Grant No. DMS-1440140 while the second author was in residence at the Mathematical Sciences Research Institute in Berkeley, California, during the Spring 2017 semester. We thank the anonymous referee for offering simplified proofs for some Lemmas in the paper.


  1. 1.
    Alon, N., Kaufman, T., Krivelevich, M., Litsyn, S., Ron, D.: Testing low-degree polynomials over \(GF(2)\). In: Arora, S., Jansen, K., Rolim, J.D.P., Sahai, A. (eds.) Approximation, Randomization, and Combinatorial Optimization. Algorithms and Techniques. RANDOM 2003, APPROX 2003. Lecture Notes in Computer Science, vol. 2764, pp. 188–199. Springer, Berlin, Heidelberg (2003)Google Scholar
  2. 2.
    Ax, J.: Zeroes of polynomials over finite fields. Am. J. Math. 86, 255–261 (1964)MathSciNetCrossRefGoogle Scholar
  3. 3.
    Bergelson, V., Tao, T., Ziegler, T.: An inverse theorem for the uniformity seminorms associated with the action of \({\mathbb{F}}^{\infty }\). Geom. Funct. Anal. 19(6), 1539–1596 (2010)MathSciNetCrossRefGoogle Scholar
  4. 4.
    Bhowmick, A., Lovett, S.: Bias vs structure of polynomials in large fields, and applications in effective algebraic geometry and coding theoryGoogle Scholar
  5. 5.
    Gowers, T.: A new proof of Szemerédi’s theorem. Geom. Funct. Anal. 11, 465–588 (2001)MathSciNetCrossRefGoogle Scholar
  6. 6.
    Green, B., Tao, T.: Linear equations in primes. Ann. Math 171(3), 1753–1850 (2010)MathSciNetCrossRefGoogle Scholar
  7. 7.
    Green, B., Tao, T.: The distribution of polynomials over finite fields, with applications to the Gowers norms. Contrib. Discrete Math. 4(2), 1–36 (2009)MathSciNetzbMATHGoogle Scholar
  8. 8.
    Jutla, C.S., Patthak, A.C., Rudra, A., Zuckerman, D.: Testing low-degree polynomials over prime fields. Random Struct. Algorithms 35(2), 163–193 (2009)MathSciNetCrossRefGoogle Scholar
  9. 9.
    Kaufman, T., Lovett, S.: Worst case to average case reductions for polynomials. Proceedings of the 49th Annual IEEE Symposium on Foundations of Computer Science, pp. 166–175 (2008)Google Scholar
  10. 10.
    Kaufman, T., Ron, D.: Testing polynomials over general fields. SIAM J. Comput. 36(3), 779–802 (2006)MathSciNetCrossRefGoogle Scholar
  11. 11.
    Kazdhan, D., Ziegler, T.: Extending weakly polynomial functions from high rank varieties. arXiv:1808.09439
  12. 12.
    Kazdhan, D., Ziegler, T.: Properties of high rank subvarieties of affine spaces. arXiv:1902.00767
  13. 13.
    Tao, T., Ziegler, T.: The inverse conjecture for the Gowers norm over finite fields in low characteristic. Ann. Comb. 16(1), 121–188 (2012)MathSciNetCrossRefGoogle Scholar

Copyright information

© Springer Nature Switzerland AG 2019

Authors and Affiliations

  1. 1.Einstein Institute of Mathematics, Edmond J. Safra CampusGivaat Ram The Hebrew University of JerusalemJerusalemIsrael

Personalised recommendations